To date, neutropenia and agranulocytosis related to TNF-a inhibitors have been discussed infrequently in the literature. In the current paper, a narrative review of the literature was performed on anti-TNF-a inhibitors, including infliximab, adalimumab, etanercept, golimumab, and certolizumab, using the PubMed database of the US National Library of Medicine. The review was restricted to autoimmune and auto-inflammatory diseases or other orphan diseases. In these conditions, transitory Grade 1-2 neutropenia (absolute blood neutrophil count [NC] between 1.5 to 1 x 109/L and NC between1 to 0.5 x 109/L, respectively) related to TNF-a inhibitors are relatively common. Grade 3-4 neutropenia (NC between 0.5 to 0.1 x 109/L and NC <0.1 x 109/L, respectively), or agranulocytosis ( NC = 0.5 x 109/L + fever) with clinical manifestations related to sepsis, is less common, with only a few case reports to date for the majority of TNF-a inhibitors. Neutropenia should be managed depending on clinical severity, with temporary or permanent discontinuation or reduction in dose of the drug, switching from one drug to another of the same or another TNF-a inhibitor class, broad-spectrum antibiotics in case of sepsis, and hematopoietic growth factors (G-CSF) in the more severe cases.
Neutropenia; Agranulocytosis; Idiosyncratic; Biotherapy; Anti-TNF-α agent; Infliximab; Adalimumab; Etanercept; Golimumab; Certolizumab; Princeps; Biosimilar; Autoimmune disease; Auto-inflammatory disorder; Systemic vasculitis; Orphan disease; Hematopoietic growth factor; G-CSF